Hail, Pawnee
- When
- April 1, 10:46 PM CST
- Where
- Pawnee County, 0.69 mi N of Larned
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.190, -99.100
A public report for hail of 0.75 inches.
Marginally severe thunderstorms initiated late on 4/1 across Pawnee and Stafford counties producing marginally severe hail and wind before moving out of the CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Marginally severe thunderstorms initiated late on 4/1 across Pawnee and Stafford counties producing marginally severe hail and wind before moving out of the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 1, 8:55 PM CST, 1 hour 51 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 955 PM CDT Tue Apr 1 2025 .KEY MESSAGES... - Strong surface low will support dangerous fire weather conditions west of a dryline this afternoon, and severe thunderstorm potential to its east. - Widespread, multi-day precipitation event coming into focus Thursday through Saturday. - Below-normal temperatures also likely Thursday through Saturday. && .UPDATE... Issued at 946 PM CDT Tue Apr 1 2025 -- Mesoscale Discussion Isolated supercells are still possible along and ahead of a dryline through 11 pm. These storms could contain large hail. However, a cold front could result in a line of storms before midnight across Pratt, Stafford, Barber and Comanche counties. These storms may contain winds up to 60 mph and hail as large as quarter size. The chances for severe storms will shift east of Pratt and Barber counties by 1 am. && .DISCUSSION... Issued at 200 PM CDT Tue Apr 1 2025 19Z upper air RAP analysis and water vapor satellite imagery reveal southwesterly flow sits atop the central and southern plains ahead of weak, broad troughing over the western CONUS with an embedded shortwave trough now ejecting onto the central plains. As these features approach, an already ~990-mb cyclone centered over west-central KS will deepen further and shift across KS this afternoon and evening. As this happens, a dryline will sharpen and translate eastward across our area while a cold front approaches from the north. Deep boundary layer mixing west of the dryline will support strong southwesterly winds, blowing dust, and dangerous fire weather conditions, especially along and west of US-283. East of the dryline, strong southerly winds will draw moisture poleward, fortifying thermodynamic profiles amidst robust kinematics, which will set the stage for the potential for severe thunderstorms this evening. Current thinking is thunderstorms will initiate near the cold front/dryline triple point around 23-01Z across our east/northeast zones, and rapidly move northeast into central KS. While residence time in our area is likely to be limited, any storm that develops will be capable of producing hail up to the size of tennis balls and winds in excess of 60 mph. The tornado threat will be near zero as storms will struggle to mature fully before exiting our area, but cannot be entirely ruled out. Overnight, the aforementioned cold front will pass through our area, and northerly winds will advect cooler air equatorward with Wednesday morning lows ranging from the low/mid 30s northwest to the mid/upper 40s southeast. Daytime Wednesday, short range ensembles are in agreement shortwave ridging will pass overhead between a pair of shortwave troughs embedded within the broader, longwave trough that encompasses the western CONUS. While cooler post-frontal air will be in place across southwest KS, downsloping west-northwest winds will promote afternoon highs in the mid/upper 60s for most, with the Red Hills region reaching the low 70s. Thursday through the end of the period, medium range ensembles suggest the broad, longwave trough over the western CONUS will finally pick up speed and eject onto the High Plains by the weekend. As this synoptic feature closes in, precipitation chances will gradually increase, and confidence is growing in a multi-day, multi-round precipitation event continuing from Thursday afternoon through Saturday night. At the moment, the Friday afternoon through Saturday evening period appears to be the peak, with NBM pops well into the likely (55-74%) and definite (75-100%) categories. Precipitation will fall as mostly rain, however, there is a brief period Saturday evening as the precipitation is tapering off in a switch to snow, especially across our northwest zones, as cold air spills into southwest KS. Once all is said and done, the ECMWF EPS and GEFS ensembles indicate widespread 0.5-1" of precipitation is expected, which mirrors 72-hr NBM probability of QPF > 0.75" in the 50-80% range for all zones. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 600 PM CDT Tue Apr 1 2025 Southwest winds of 15-25 kt will continue this evening. A sfc low pressure center will eventually form over the state through tonight and into the overnight hours. We will eventually see W to NW winds by tomorrow in the 15-25 kt range as well. As far as storms go, the most likely terminal being impacted late this evening still looks to be KHYS. Will have VCTS/CB groups for this terminal tonight. KDDC/KGCK might see VCSH, but there is a general trend of keeping the storms east of this terminal. && .FIRE WEATHER... Issued at 200 PM CDT Tue Apr 1 2025 Dangerous fire weather conditions are likely this afternoon, mainly along and west of US-283. Short range ensembles are in agreement a deep surface low will translate across KS today, with a sharpening dryline reaching between US-283 and US-183 by mid-afternoon. Deep boundary layer mixing to the west of this feature will support strong southwesterly winds sustained in the 25-35 mph range with gusts up to 50 mph, and relative humidity dropping into the 10-15% range. As a result, a Red Flag Warning remains in effect for all counties along and west of US-283 through 8pm CDT this evening. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...Springer AVIATION...Sugden FIRE WEATHER...Springer
Hazardous Weather Outlook National Weather Service Dodge City KS 401 AM CDT Tue Apr 1 2025 KSZ030-031-043>046-061>066-074>081-084>090-020915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 401 AM CDT Tue Apr 1 2025 /301 AM MDT Tue Apr 1 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A Red Flag Warning is in effect today west of highway 283. Please refer to the latest RFW for more details. Wind gusts today in excess of 50 mph will create areas of blowing dust which may locally reduce visibilities. There is a slight risk of severe thunderstorms east of highway 183. Hail larger than tennis ball size, wind gust 65 mph or higher and even a tornado or two may be possible from the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated fire risk possible Wednesday Hard Freeze possible Sunday and Monday morning. a 50-80% chance for lows to be 25 degrees or less. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 7pm east of highway 183.
Special Weather Statement
National Weather Service Dodge City KS
1017 PM CDT Tue Apr 1 2025
KSZ065-066-079-020400-
Stafford KS-Pawnee KS-Edwards KS-
1017 PM CDT Tue Apr 1 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN PAWNEE...NORTHWESTERN
STAFFORD AND NORTHEASTERN EDWARDS COUNTIES THROUGH 1100 PM CDT...
At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garfield, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Garfield around 1020 PM CDT.
Frizell and Larned around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3789 9930 3797 9943 3806 9937 3831 9904
3826 9903 3826 9881 3821 9874
TIME...MOT...LOC 0317Z 226DEG 50KT 3801 9931
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TATROPreliminary Local Storm Report
National Weather Service Dodge City KS
1047 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM Hail Larned 38.19N 99.10W
04/01/2025 M0.75 Inch Pawnee KS Public
&&Preliminary Local Storm Report
National Weather Service Dodge City KS
1050 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM Hail Larned 38.19N 99.10W
04/01/2025 M0.75 Inch Pawnee KS Public
&&Preliminary Local Storm Report
National Weather Service Dodge City KS
1117 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM Hail 2 W Seward 38.19N 98.83W
04/01/2025 M1.00 Inch Stafford KS Public
Report from mPING: Quarter (1.00 in.).
&&Preliminary Local Storm Report
National Weather Service Dodge City KS
1120 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM Hail 2 W Seward 38.19N 98.83W
04/01/2025 M1.00 Inch Stafford KS Public
Report from mPING: Quarter (1.00 in.).
&&Preliminary Local Storm Report
National Weather Service Dodge City KS
1124 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM Hail 2 WNW Seward 38.18N 98.83W
04/01/2025 E1.00 Inch Stafford KS Public
mping report.
&&
GTThe Dodge City radar (KDDC), 90 km away, was scanning. The volume nearest the first event began at 04:46 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A public report for hail of 0.75 inches.
Received a mPING report of 1 inch hail.
A public report of a 62 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243472, 1243473, 1243476.